Florida, 2001Extreme Cold in Florida, December 27, 2001
December 27, 2001 · NWS TAE · 1 event in 1 county or zone
1 extreme cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 27, 8:45 AM EST, 15 minutes earlier.
Area forecast discussion, Dec 27, 8:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 AM EST THU DEC 27 2001
AFTER THE FIRST HARD FREEZE OF THE SEASON IT IS STILL BELOW FREEZING
OVER MUCH OF THE REGION...BUT SHOULD SEE TEMPS RECOVER MORE QUICKLY
TODAY. WILL KEEP AN EYE ON CIRRUS STREAMING IN FROM THE SW...BUT
MOSTLY SUNNY WORDING SHOULD HAVE IT COVERED IN THE ZONES. OVER THE
COASTAL WATERS...A WEAK SFC LOW HAS DEVELOPED JUST SOUTH OF THE
MARINE AREA...AND MAY NEED TO ADJUST WIND DIRECTIONS E-W TO ACCOUNT
FOR THIS.
.TLH...
.AL...NONE.
.GA...NONE.
.FL...RED FLAG WARNING TODAY ALL INLAND ZONES.
FIRE WEATHER WATCH TODAY ALL COASTAL ZONES.
GOULDIn the hours before
Special weather statement, Dec 27, 6:00 AM EST, 3 hours before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-271300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU DEC 27 2001
...ANOTHER FREEZE EXPECTED ACROSS MANY INLAND AREAS TONIGHT...
FREEZING TEMPERATURES CONTINUE THIS MORNING ACROSS ALL OF SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND NORTHERN FLORIDA
AWAY FROM THE IMMEDIATE COAST. MANY AREAS HAVE SEEN THE FIRST HARD
FREEZE OF THE SEASON AND THE COLDEST TEMPERATURES SINCE JANUARY 26.
TEMPERATURES SHOULD RISE ABOVE THE FREEZING MARK BY 9 AM IN MOST
AREAS AFTER A FULL 12 HOURS OF SUBFREEZING TEMPERATURES IN SOME
AREAS..
TONIGHT...CLEAR SKIES AND CALM WINDS WILL RESULT IN ANOTHER CHILLY
NIGHT...ALTHOUGH TEMPERATURES WILL NOT DROP QUITE AS LOW AS THIS
MORNING. LOW TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S ACROSS
GEORGIA AND INLAND PORTIONS OF THE FLORIDA BIG BEND AND PANHANDLE.
PORTIONS OF SOUTHEAST ALABAMA AND THE COAST WILL NOT REACH FREEZING
TONIGHT. PRECAUTIONS SHOULD BE TAKEN ONCE AGAIN TONIGHT TO PROTECT
EXPOSED PIPES...SENSITIVE PETS AND VEGETATION AGAINST THE COLD.
THE VERY DRY AIR OVER THE REGION WILL RESULT IN RELATIVE HUMIDITY
VALUES WELL BELOW 30 PERCENT AGAIN THIS AFTERNOON. THIS WILL ENHANCE
THE SPREAD OF ANY WILDFIRES THAT START TODAY.
NO PRECIPITATION IS EXPECTED THROUGH TONIGHT AND SPOTTER ACTIVATION
WILL NOT BE REQUIRED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
WOOL
Extreme Cold/Wind Chill, Leon
- When
- December 27, 9:00 AM EST
- Where
- Leon forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
An elderly homeless man died of hypothermia in Tallahassee where the overnight low temperature was 24 degrees. His body was discovered near a shopping center on Apalachee Parkway early Thursday morning. Reported by the Tallahassee Democrat.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, December 27 to 28, 2001$5.0 million · 3 events
- Extreme Cold in Florida, December 27, 20014 events
- Frost and Freeze in Florida, December 27, 20014 events
- Winter Storm in Oregon, December 27 to 28, 20012 events
- High Wind in California, December 27, 200166 kt wind · 2 events
- Heavy Snow in Michigan, December 27, 20011 event
- High Wind in Alaska, December 27, 200156 kt wind · 1 event
- High Wind in California, December 27, 200158 kt wind · 1 event
- Wildfire in California, December 27, 20011 event
- Heavy Snow in New York, December 27 to 28, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274996.